A causal relationship could not be established, but investigators note that further ocular adverse events are likely following increased vaccination rates.
A recent study examined ocular adverse events that occurred soon after inactivated COVID-19 vaccination (Sinopharm) in Abu Dhabi to determine a causal relationship between potential ocular adverse events and vaccination.
In a retrospective consecutive case series, investigators, led by Francesco Pichi, MD, Eye Institute, Cleveland Clinic Abu Dhabi, found the timing of transient and ocular complications 5.2 days after vaccination of COVID-19 supported association with ocular findings, but they could not determined a causal relationship from the study design.
“As the urge for a vaccine against COVID-19 continues, we expect to see an increasing number of ocular adverse events from the various candidates,” investigators wrote.
The case series study occurred between September 2020 - January 2021, at Cleveland Clinic Abu Dhabi, a tertiary referral center.
Inclusion criteria for patients included the development of ocular symptoms within 15 days following the first dose of the COVID-19 vaccine.
The analyzed patients underwent Snellen best-corrected visual acuity (BCVA), which was converted into logMAR and biomicroscopic examination. In addition, investigators obtained color fundus photography through a 9-field fundus photography camera or widefield fundus photography system.
Further, investigators collected optical coherence tomography and optical coherence tomographic angiography images. Patient demographics, including sex, race, age, and clinical data, were self-reported.
Data show 9 eyes of 7 patients presenting with ocular complaints after COVID-19 vaccination were included in the study, with 3 male individuals and a mean age of 41.4 years. Moreover, investigators identified the mean BCVA as 0.23 logMAR (0 - 1 logMAR; approximate Snellen equivalent 20/32) and the mean time of adverse event as 5.2 days.
In the study, 1 patient was diagnosed with episcleritis, 2 with anterior scleritis, 2 with acute macular neuroretinopathy (AMN), 1 with paracentral acute middle maculopathy, and 1 with subretinal fluid.
Investigators highlighted 3 patients who presented to the clinic with adverse events.
The first patient presented with redness and pain 1 week following vaccination, with slit lamp examination showing more than 2 diffuse scleral hyperemia with positive phenylephrine test results. A topical steroid was administered and on a 1-week follow-up, the scleritis was resolved.
A second patient with an ocular history of central serous chorioretinopathy in both eyes and a chronic serous pigment epithelial detachment in the left eye showed acute vision loss in the left eye. It occurred 5 days following the COVID-19 vaccination with a BCVA of 20/400. Investigators determined the tomographic picture was consistent with AMN and the patient was closely observed, with the BCVA back to 20/30 at the 2-month follow-up.
Furthermore, a third patient presented with blurry vision in the left eye and headache, reporting persistent tachycardia and raised systolic blood pressure (210 mm Hg) 20 minutes following vaccination. Data show the BCVA at presentation was 20/30 OS, with dilated fundus examination revealing a dot hemorrhage superior to the fovea, and OCT angiography showed superior enlargement of the foveal avascular zone.
Investigators determined a causal relationship could not be established, with only 1 patient presenting association systemic signs of vasculine reaction in the form of uncontrollable hypertension.
“The theoretic pathogenesis of an inactivated COVID-19–associated ocular inflammation is not known,” investigators wrote. “Commonly proposed mechanisms have included both molecular mimicry and antigen-specific cell and antibody-mediated hypersensitivity reactions.”
The study, “Association of Ocular Adverse Events With Inactivated COVID-19 Vaccination in Patients in Abu Dhabi,” was published online in JAMA Ophthalmology.